Neurologic complications occur in 50–70% of patients undergoing allogenic bone marrow transplantation (BMT).63,69–71 They are less common in patients undergoing autologous BMT.69,72 The most common acute neurologic complication in BMT patients is a toxic or metabolic encephalopathy.73
Seizures occur in 12–16% of BMT patients,70 but the incidence of seizures after the transplant is 3.0–11.5%.20,74 Children are at greater risk than adults for post-transplant seizures.20,56,75–77 Seizures are more frequent in the first 3 months after receiving the transplant.78
Many factors contribute to the etiology of seizures in transplant patients. Seizures may be associated with:
Risk factors may be classified into three main groups: structural, metabolic, and iatrogenic.
If the seizure is focal at onset, the cause is more likely to be structural in origin. Possible structural causes of seizures in BMT patients include ischemic stroke, intracranial localized hemorrhage, venous thrombosis, and septic embolus.
Seizures frequently manifest in transplanted patients without signs of structural lesions.69 In these patients, metabolic failure, with attendant electrolyte disturbances or uremia, should be excluded.
Iatrogenic causes commonly involve drug therapy. Busulfan before the transplant and cyclosporine A (CSA) treatment may have been implicated.78–81 Seizures induced by CSA are not associated with the level of the drug and are thought to result from CSA metabolites.82 Potentiating factors reported for CSA-induced seizures reported include:
Other immunosuppressive agents—FK506 and OkT320,88,89—are associated with post-transplant seizures. Infections resulting from immunosuppression also may cause seizures.
Because of the multiplicity of causes of seizure, a careful evaluation may be required:
Antiepileptic drugs (AEDs) should be considered only after ruling out reversible causes. (see Proliferative disorders for details).
Older literature suggests using phenobarbital rather than phenytoin or valproate in post-transplant patients for the first 2 to 6 weeks after transplantation, until the successful engraftment of the bone marrow20,56 (See Table: Antiepileptic Drugs (AEDs) in Transplantation Patients). Carbamazepine can be associated with myelosuppression, whereas valproate is potentially hepatotoxic and can exacerbate thrombocytopenia. All hepatic enzyme inducers (e.g., phenytoin, carbamazepine, and phenobarbital) enhance the metabolism of steroids and CSA, so a 25–30% increase in corticosteroid dosage is recommended,20,55–57 along with an increase in the CSA serum concentration.56
Newer AEDs, such as gabapentin, levetiracetam, tiagabine, lamotrigine, and vigabatrin, may be good alternatives with a relative lack of hematologic, cognitive, and sedative properties and drug interaction.
Reviewed and revised April 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2013 Epilepsy.com. All rights reserved.